Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS Denver/Boulder, CO

July 19, 2004Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2004, 12:18 PM MDT for Larimer County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 12:18 PM MDT (18:18 UTC)
Expired
Jul 19, 2004, 1:15 PM MDT
In force
57 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 191818
SVRBOU
COC069-191915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1217 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 115 PM MDT

* AT 1217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ESTES PARK...OR ABOUT 29
  MILES SOUTHWEST OF FORT COLLINS...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ESTES
PARK.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4046 10556 4034 10565 4027 10554 4027 10535
      4036 10528

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:32 AM MDT, 9 hours 46 minutes earlier.

Area forecast discussion, Jul 19, 2:32 AM MDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
232 AM MDT MON JUL 19 2004

.SHORT TERM DISCUSSION...WATER VAPOR LOOP SHOWS DEEPER MOISTURE
PLUME SPREADING EASTWARD ACROSS THE FORECAST AREA EARLY THIS
MORNING.  IN ADDITION...A WEAK UPPER WAVE WAS NOTED OVER NORTHEAST
UTAH.  FROM HEIGHT/VORT FIELDS...LOOKS LIKE TAIL END OF WAVE WILL
BRUSH THE CWA THIS AFTERNOON DURING PEAK HEATING.  THIS WILL PRODUCE
SCATTERED CONVECTION IN THE MOUNTAINS AND SHOULD ALSO HELP BREAK THE
MID LEVEL CAP ACROSS THE PLAINS THIS AFTERNOON.  FOR THIS REASON
WILL INCLUDE ISOLATED POPS ACROSS ALL OF THE PLAINS LATE THIS
AFTERNOOON AND EVENING.  OTHERWISE NOT MUCH CHANGE TO GOING
FORECAST.  STORMS MAY HAVE A TENDANCY TO DIE OFF QUICKER THIS
EVENING IN/NEAR THE MOUNTAINS AS THERE SHOULD BE SOME SUBSIDENCE
BEHIND WEAK DISTURBANCE.

.LONG TERM DISCUSSION...TUES SHOULD BE THE HOTTEST DAY OF THE WEEK.
H7 TEMPS WL MAX OUT ARND 16C IN THE HIGH COUNTRY WITH SOME HINTS OF
LEE TROF AND SUBSIDENCE ACRS THE FNT RANGE.  WITH THESE FACTORS IN
MID...PLAINS SHOULD EASILY REACH THE MID 90S.  ONE OR TWO PLACES ON
THE WEST SIDE OF TOWN WILL PBLY HIT THE CENTURY MARK.  HWVR...IT
APPEARS MAJOR CHANGES ARE IN STORE FOR LATER THIS WK.  MDLS IN
PRETTY GOOD CONSENSUS WITH REGARD TO THE RETROGRESSION OF H5 RDG WWD
INTO THE GREAT BASIN.  A MASS OF COLD AIR OVER SRN CANADA WOULD THEN
ADVECT INTO THE PLAINS.  00Z GFS RUN INDG COOL AIR WOULD ARRIVE WED
NIGHT WHILE THE ETA IS SVRL HRS FASTER WITH THE CDFNT HITTING THE
PLAINS AS SOON AS WED AFTN.  EITHER WAY...THURS APPEARS TO BE A COLD
UPSLOPE TYPE OF DAY WITH SOME DECENT QPF NR THE FTHILLS.  COOL WX
WITH A CHC OF PCPN LOOKS TO LAST INTO SAT BEFORE MODERATING SOMEWHAT
SUNDAY.  OVERALL...THIS PATTERN LOOKS VERY REMINESCENT OF THE END OF
JUNE.  FOR NOW...WILL DROP TEMPS BACK INTO THE 70S FOR THE LATTER
HALF OF THE WK ON THE PLAINS AND INCRS POPS INTO THE SCT CATEGORY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, Jul 19, 11:02 AM MDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT MON JUL 19 2004

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOUNTAINS
AND FOOTHILLS...PERSISTING INTO THE EARLY EVENING HOURS.  ON THE
PLAINS...ONLY ISOLATED STORMS CAN BE EXPECTED.  DUE TO WEAK
INSTABILITY AND WIND SHEAR...SEVERE STORMS ARE NOT ANTICIPATED.
HOWEVER...A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS WEDNESDAY
THROUGH FRIDAY...AS A SERIES OF COLD FRONTS MOVE INTO THE NORTHEAST
PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
...BUT BY THURSDAY AND FRIDAY COOLER TEMPERATURES WILL LIMIT
INSTABILITY AND THE THREAT OF SEVERE WEATHER.  HOWEVER...LOCALLY
HEAVY RAINFALL MAY DEVELOP AS MOISTURE INCREASES SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:47 PM MDTFlash Flood WarningBOUClear Creek118 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.